As you may have read previously, I have been suffering from chronic itching and hives post chemotherapy. My previous post, Itching Post Chemotherapy has been very popular in search engine results so I know there are other people out there looking for answers. I will continue to update my progress in hopes I will find an answer that will help anyone looking for one.
I went back to the dermatologist today. Back to the Atarax and now Zyrtec three times a day along with Pepcid. This is such a frustrating process and I am hoping a new strategy will work. On a lighter note, I have this amazing child sitting and grinning at me. I want to burst into tears because I feel like my body is under attack. Then I look at her and laugh. Haha! What a roller coaster of emotions.
My silly little companion for the dermatologist today.
Two weeks after the completion of 4 rounds of BEP chemotherapy, I began to feel symptoms of peripheral neuropathy and developed uncontrollable itching. With the itching came hives, bleeding, and bruising. The itching has become one of the most frustrating experiences I have encountered with post-chemotherapy. Nobody has an answer. More often than not it gets written off as an allergy. I am 99% certain it is not an allergy. I believe it is some sort of histamine release, liver, or kidney issue brought on by chemotherapy.
I have tried everything…
Completely changing my environment, eliminating almost everything from my diet to see if it is an allergy, food journals, washing my clothes and sheets in plain water, and finally sitting in the middle of the tub with nothing touching me after only drinking water and no food for a day.
The itching is still there and strong!
I have talked to my oncologist, seen a dermatologist, done therapy with an acupuncturist, and discussed it with my general physician. No answer. It is now 8 months post-chemo and it is still an issue. I am going out of my mind! I feel like my body is attacking itself. I have tried histamine blocking drugs like Pepcid, Claratin, Doxepin, etc…the only thing that works is steroids. The moment I finish the pack, the itching is back. I can’t be on steroids forever. If anyone out there has experienced this and has an answer – PLEASE! Please respond.
Here are some images of what happens when it flares up. This is all I have to go on and to share right now but hopefully with reader’s help and the help of doctors I’m praying someday I’ll have an answer for it.
I think Grace I super happy to have a proper snuggle with her mommy now that the PICC line is gone. So am I!! Can you tell? It is SO much easier to hold her now :).
I get my PICC line out in two hours!!!!!!! I CAN’T FREAKING WAIT!! Real showers and swimming are on the horizon :). I am still very happy we went the PICC Line route rather than the Port option.
It’s my last “long day” of chemo all!!!! Can I get a woot, woot and a happy dance??!! After today only two more “short days”, two more weeks! Scans in 8-12 weeks. Hoping for an all clear :). This is what I in my room from my lovely nurse Deb. It’s the little things that make me smile.
Thank you Deb!